USMLE Forums banner

1 - 16 of 16 Posts

·
Registered
Joined
·
114 Posts
Discussion Starter #1
I don't know if this is a step 1 type question but here you are:

72 -year old lady. 3 day prior to ER visit she was in yearly control in her family practioner. DMII, HTA, hypothyroidism, muscle related backpain. Medication: bisoprolol, ramipril, primaspan, thyroxin, metformin, zopiclone, acetaminophen and tizanidin.

Patient complaints backpains, nightly pain in both knees, and symptoms of urinary tract infections which were begin same day. Laboratory test HbA1C 7,5% or 59 mmol/mol. Elevated cholesterol levels. CBC and CRP normal. Urine sample positive nitrite and leukocyte. In physical examination gradus I systolic murmur in right parasternal auscultation site, no renal tenderness. Temperature normal. ECG showed hypertrophic left ventricle. In home measurements avarage bloodpressure 155/90 pulse 75.

Family practioner elevated patients metformin dosage, started simvastatin for elevated risk of stroke or myocardial infarction, elevated bisoprolol dosage because of high blood pressure and advised to use acetaminophen and tizanidin for muscle related backpain. For urinary tract infection ciprofloxacin was prescribed.

In ER the patient was admitted for hypotension. Blood pressure 65/40 and pulse 55. Otherwise physical examination was unremarkable, but patient was sleepy. Patient didn't complaint any acute pain. Laboratory measurements were unremarkable. ECG with no remarkable findings.

Patients condition was most likely caused by:

A) high dose of bisoprolol
B) adverse effect of simvastatin
C) non-ST-elevation myocardial infarction
D) elevation of metformin
E) prescribed ciprofloxacine
F) urosepsis of highly resistant bacteria
 

·
Registered
Joined
·
4,342 Posts
I think it's sepsis

This seems to be more of a CK question rather than Step 1 but anyway the distinction has become difficult nowadays as more clinical questions are seen in Step 1.

Back to the answer;

I think the lady being old (immunocompramized) then you have to think of sepsis specially they gave hints about that (the UTI symptoms, the uncontrolled diabetes) so I'd say that option F is the best answer.
 

·
Registered
Joined
·
114 Posts
Discussion Starter #3
This seems to be more of a CK question rather than Step 1 but anyway the distinction has become difficult nowadays as more clinical questions are seen in Step 1.

Back to the answer;

I think the lady being old (immunocompramized) then you have to think of sepsis specially they gave hints about that (the UTI symptoms, the uncontrolled diabetes) so I'd say that option F is the best answer.
Or then it could be the second best answer... maybe in real exam this answer shouldn't be option because it is quite normal to see elderly patients have developed urosepsis easily. But I would like to point out that no remarkable laboratory findings in ER examination...
 

·
Registered
Joined
·
4,342 Posts
Or then it could be the second best answer... maybe in real exam this answer shouldn't be option because it is quite normal to see elderly patients have developed urosepsis easily. But I would like to point out that no remarkable laboratory findings in ER examination...
That's the point. elderly people usually do not show overt signs of sepsis and the presentation is usually sebtle and that's why you should have a high index of suspicion and you must exclude it first.
 

·
Registered
Joined
·
472 Posts
the answer is A

The patient is in shock........but the body has not been able to mount a reflex tachycardic response on the reduced BP due to B-blocker in effect.
If the patient would be in sepsis, blood analysis will show changes (atleast some) and it will not be totally normal.
This is definitely not a step-1 question. Agree that clinical questions are more and more present but this is a really long clinical scenario........mostly step 2CK
 

·
Registered
Joined
·
71 Posts
A - the patient is beta blocked
urosepsis also contributed to her presentation,but answer should be A
 

·
Registered
Joined
·
114 Posts
Discussion Starter #13
Yeah... this is too much clinical, but there is one point in basic pharmacology...

"Normal ECG" -

This is based on a real-life situation of mine.

Is Bradycardia not an abnormal ecg finding - (HR <60)
Well you are correct that HR below 60 is termed bradycardia, but I would say that in this case it's only sign of sufficient beta-blocking. Patient show signs of coronary artery disease (as we could imagine if she has murmur in aortic auscultation area (nooo!!! this is step 2 info :eek:)). The beta blocker dose of patient with coronary artery disease is about right when heart rate is 50-60. Patient did not complaint history of pain in left thoracic area.

Option F is too close and it should be taken in consideration. However, I would say that in most elderly septic situations CRP or leukocyte level should be elevated. Or at least fever. I don't know resistant situation in other places but ciprofloxacin senstitivity is very good in the region I work (but it may be worse in somewhere else). But like I said, I should have put this option out...

E was my answer in real life. Tizanidin and ciprofloxacin.The inhibition of CYP1A2 catalysed tizanidine metabolism by ciprofloxacin.
 

·
Registered
Joined
·
4,342 Posts
Yeah... this is too much clinical, but there is one point in basic pharmacology...E was my answer in real life. Tizanidin and ciprofloxacin.The inhibition of CYP1A2 catalysed tizanidine metabolism by ciprofloxacin.
This is a damn good question.
Can I ask you where did you get it from? Is it USMLE World :rolleyes:
 
1 - 16 of 16 Posts
Top